Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Sioux Falls, SD

May 8, 2004Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2004, 12:16 AM CDT for Jackson County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 12:16 AM CDT (05:16 UTC)
Expired
May 8, 2004, 12:45 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS53 KFSD 080516
SVRFSD
MNC063-080545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1245 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED JUST NORTHWEST OF NEAR LAKEFIELD...OR ABOUT 10 
  MILES NORTHWEST OF JACKSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AROUND 1235 AM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR JACKSON COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4378 9527 4362 9524 4366 9487 4385 9487

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:10 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 7, 9:10 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI MAY 7 2004

.DISCUSSION...

FRONTAL ZONE APPROACHING SLOWLY NWRD TOWARD PLATTE RIVER IN ERN
NEBRASKA BASED ON KOAX RADAR AND MORE COARSE SFC ANLYS...BUT MY OH
MY IS IT CAPPED TO SFC BASED CONVECTION. PREFERRED LOCATION FOR
ANYTHING ACTIVE WOULD SEEM TO BE WHERE STLT HAS INDICATED PERSISTENT
ZONE OF ACC ABV LOW LVL ELY FLOW SC FIELD FM WAKE OF LAST NIGHTS
RAINFALL IN IA...FM FAR SERN SD INTO NW IA AND SRN SW MN.  WK
DISTURBANCE HELPING IN INITIATION OF CELLS N OF BLACK HILLS...WITH
SECONDARY WAVE IN SCNTRL SD AND NCNTRL NE ATTM...MUCH WEAKER THAN
FORMER THOUGH...BUT REALLY STARTING TO BACK WNDS AND INCRS LOW LVL
CONVERGENCE TO S...WITH MORE ELEVATED CONVERGENCE SUGGESTED TO LOCK
IN NORTH OF THAT ACRS MAINLY SERN HALF OR SO OF CWA.  WL HAVE TO
WATCH TO SEE IF THESE ATTEMPT TO INVOLVE LLJ LTR IN LIFE AND MORE
MORE ESE TOWARD NRN CWA...BUT INCRS IN CONVERGENCE AND LOCATION
RIGHT ON EDGE OF STRONGER CAP FAVORS MOVING SOME PCPN INTO MORE
NOCTURNAL REALM ACRS S.

UPDATED TO INCRS POPS FARTHER INTO NIGHT ACRS SRN TIER...AND REALIGN
QPF WITH EXPECTATIONS OF MORE NOCTURNAL ACTIVITY. DEGREE OF ELEVATED
INSTABILITY WOULD SUGGEST AT LEAST A LARGE HAIL THREAT WITH STRONGER
STORMS SERN HALF OF CWA WHICH DVLP. MOST OF THE SHEAR IS LO LVL AND
NOT TOO USABLE FOR DEVELOPING ELEVATED STORMS...BUT BELT OF SLIGHTLY
STRONGER FLOW ALFT AS HEAD NORTH THRU CWA.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 7, 10:58 AM CDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT FRI MAY 7 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS
AFTERNOON...BUT LIKELY INTO THE EVENING...MAINLY EAST OF A LINE
FROM YANKTON TO BROOKINGS.  SOME OF THE STORMS MAY BECOME SEVERE
AND COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...THUNDERSTORMS WILL AGAIN THREATEN THE AREA...WITH A
BETTER POTENTIAL TO BE MORE WIDESPREAD AND ORGANIZED. ADDITIONAL
MOISTURE IN THE LOW LEVELS...AS WELL AS A FAVORABLE WIND
PROFILE... SHOULD ALLOW SUPERCELLS TO DEVELOP. STRONG STRAIGHT
LINE WINDS... LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE
POSSIBLE. THE MAIN THREAT FOR TORNADOES SHOULD BE EAST OF
INTERSTATE 29 AND SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM...EAST OF A LINE
FROM YAKNTON TO BROOKINGS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:20 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson25 min
May 7, 11:41 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.